Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 135, NWS Nashville, TN

May 26, 1998Lincoln County, Tennessee

NWS Nashville, TN issued this tornado warning at May 26, 1998, 3:30 PM CDT for Lincoln County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 3:30 PM CDT (20:30 UTC)
Expired
May 26, 1998, 4:05 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lincoln County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WFUS1 KBNA 262031 RRA
TORBNA
TNC103-262105-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN LINCOLN COUNTY IN MIDDLE TENNESSEE

* UNTIL 405 PM CDT

* AT 330 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 6 MILES EAST OF FAYETTEVILLE OR 4 MILES WEST OF
  SMITHLAND MOVING EAST AT 30 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  SMITHLAND AT 328 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 2:08 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 26, 2:08 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT TUE MAY 26 1998

ADAP CHARTS SHOWING AMS STARTING TO STABILIZE OVR NW MID TN...W/ RA
SLOWLY WEAKENING. THINGS ARE FIRING UP OVR SW MID TN WHERE AMS IS MORE
UNSTABLE AND CAP ALMOST ERADICATED.

SMC CHART SHOWS NEGATIVE MOISTURE FLUX CONVERGENCE ACRS NRN MID TN W/
POSITIVE VALUES ACRS SRN COUNTIES. FRONTOGENESIS PROGS SHOW PRIMARY
FORCING OVR SRN COUNTIES.

ALTHO BLV RA WL CONT ACRS PORTIONS OF MID TN EARLY THIS EVENING...DO
NOT BLV FFA WARRANTED FOR TNGT AS THREAT HAS DIMINISHED.

MODELS SHOW SFC BNDRY WEAKENING DURG NEXT 24H W/ SIGNIFICANT DRYING IN
MID AND UPR LVLS COMMENCING TMRW MRNG. THEREFORE ONLY SLGT POPS
WARRANTED FOR FA FOR TMRW MRNG.

BLV ZFP FOR BNA SHUD BE WORDED AS FOLLOWS:
.TONIGHT...SHOWERS LIKELY. LOW IN THE MIDDLE 60S. LIGHT AND VARIABLE
WIND. CHANCE OF RAIN 70 PERCENT.
.WEDNESDAY...A SLIGHT CHANCE OF SHOWERS EARLY...BECOMING PARTLY CLOUDY
IN THE AFTERNOON. HIGH 80 TO 85. WIND BECOMING NORTHWEST 5 TO 10 MPH.
CHANCE OF RAIN 20 PERCENT.
.WEDNESDAY NIGHT...MOSTLY CLEAR. LOW IN THE LOWER 60S.
.THURSDAY...MOSTLY SUNNY. HIGH IN THE UPPER 80S.

BNA 65/83/62/88 7200

08

In the hours before

Local storm report, May 26, 10:53 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM                              TN   FLOODING
05/26/98   HOUSTON

1045 AM                              TN   FLOODING
05/26/98   HOUSTON                        REPORTED IN SEVERAL
                                          LOCATIONS COUNTYWIDE BY
                                          COMMUNICATIONS CENTER
Local storm report, May 26, 10:53 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM                              TN   FLOODING
05/26/98   HOUSTON                        REPORTED IN SEVERAL
                                          LOCATIONS COUNTYWIDE BY
                                          COMMUNICATIONS CENTER
Special weather statement, May 26, 12:28 PM CDT, 3 hours 2 minutes before
TNZ055>058-060>063-065-075>082-093>098-262125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1228 PM CDT TUE MAY 26 1998

A VERY MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER SOUTHERN MIDDLE
TENNESSEE THIS AFTERNOON.

THUNDERSTORMS HAVE STARTED TO FORM OVER NORTHEAST MISSISSIPPI INTO
WESTERN TENNESSEE AROUND SELMER.  THESE STORMS WILL MOVE NORTHEAST
INTO SOUTHWEST MIDDLE TENNESSEE AND MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

IF YOU LIVE IN WAYNESBORO...LAWRENCEBURG...SHELBYVILLE...
FAYETTEVILLE...MANCHESTER...MCMINNVILLE AND JASPER STAY ALERT
TO THE WEATHER SITUATION THIS AFTERNOON AND EVENING.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION MAINLY AFTERNOON AND EARLY TONIGHT.

BOYD
Local storm report, May 26, 2:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
242 PM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    PULASKI                   TN   WIND DAMAGE
05/26/98   GILES                          TREES REPORTED DOWN JUST
                                          WEST OF PULASKI...REPORTED
                                          BY SHERIFFS DEPUTY.

BOYD
Local storm report, May 26, 2:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
242 PM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    PULASKI                   TN   WIND DAMAGE
05/26/98   GILES                          TREES REPORTED DOWN JUST
                                          WEST OF PULASKI...REPORTED
                                          BY SHERIFFS DEPUTY.

BOYD
Local storm report, May 26, 3:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
324 PM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM                              TN   WIND DAMAGE
05/26/98   LAWRENCE                       911 CENTER REPORTED TREES
                                          AND POWERLINES DOWN
                                          COUNTYWIDE.

0230 PM    PULASKI                   TN   WIND DAMAGE
05/26/98   GILES                          TREES REPORTED DOWN JUST
                                          WEST OF PULASKI...REPORTED
                                          BY SHERIFFS DEPUTY.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery46 min
May 25, 7:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
May 25, 7:43 PM CDTTornado WarningOHXSumner47 min
May 25, 7:54 PM CDTSevere Thunderstorm WarningOHXClay36 min
May 25, 7:55 PM CDTSevere Thunderstorm WarningOHXDickson50 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
May 25, 8:32 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningOHXClay35 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningOHXPickett33 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White33 min
May 26, 8:09 AM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
May 26, 8:20 AM CDTFlash Flood WarningOHXSumner, Wilson2 hr
May 26, 10:03 AM CDTFlash Flood WarningOHXHouston92 min
May 26, 1:50 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles50 min
May 26, 2:48 PM CDTSevere Thunderstorm WarningOHXLincoln47 min
May 26, 3:44 PM CDTTornado WarningOHXFranklin46 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.